Fentanyl is a powerful synthetic opioid that is used in medical settings to treat severe and chronic pain, like pain caused from cancer or serious injuries. It reduces feelings of pain and causes feelings of relaxation and euphoria. Because of its high potency and risk for addiction and overdose, fentanyl is a highly regulated and controlled substance.
Non-prescribed fentanyl is sold as counterfeit pills like Norco®, Percocet®, Xanax®, and Oxycontin®. It’s also being sold as heroin in a powder form and has been found in marijuana, meth, and cocaine. This makes fentanyl even more dangerous because someone can take it without knowing—and overdose as a result.
Can You Overdose Just From Touching Fentanyl?
No. Casual exposure, like touching something with fentanyl on it, cannot cause an overdose. Fentanyl cannot penetrate intact skin and enter the bloodstream on its own. Even fentanyl patches require time and a high concentration to take effect.
The risks of overdosing from accidentally touching fentanyl or breathing it in through the air are minimal. It would take an extreme concentration of fentanyl to have any effects, let alone cause an overdose. If you are accidentally exposed to fentanyl, wash the area clean with soap and water. Do not use alcohol-based sanitizers or bleach; these may not wash off the opioids.
What About News Stories of First Responders Overdosing?
We obviously cannot speak for every individual instance of someone allegedly overdosing from casual fentanyl exposure. However, the symptoms of a fentanyl overdose are similar to those of a panic attack: Difficulty breathing, dizziness, chest pain, etc.
Belief is a powerful thing: If someone believes that being exposed to fentanyl is dangerous and then they are exposed to fentanyl, a panic attack is a perfectly reasonable response. This may explain some of these news incidents.
Staying Safe With Fentanyl
While casual exposure is unlikely to harm you, fentanyl is still a dangerous substance with a high likelihood of overdose. To reduce the risk of fentanyl overdoses in your community:
- Always carry naloxone with you. Naloxone can reverse the effects of an overdose. Find free naloxone at any of these places in the tri-county area.
- Assume all non-prescribed drugs contain fentanyl. Fentanyl is being used to cut more and more street drugs and can appear anywhere.
- Never use (or let someone use) alone. Having someone nearby to administer naloxone or call 911 can mean the difference between life and death.